Throughput scaling of wireless networks with random connections

Shengshan Cui, Alexander M. Haimovich, Oren Somekh, H. Vincent Poor, Shlomo Shamai

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

This work studies the throughput scaling laws of ad hoc wireless networks in the limit of a large number of nodes. A random connections model is assumed in which the channel connections between the nodes are drawn independently from a common distribution. Transmitting nodes are subject to an onoff strategy, and receiving nodes employ conventional single-user decoding. The following results are proven: 1) for a class of connection models with finite mean and variance, the throughput scaling is upper-bounded by O(n1/3) for single-hop schemes, and O(n1/2) for two-hop (and multihop) schemes; the Θ(n1/2) throughput scaling is achievable for a specific connection model by a two-hop opportunistic relaying scheme, which employs full, but only local channel state information (CSI) at the receivers, and partial CSI at the transmitters; 3) by relaxing the constraints of finite mean and variance of the connection model, linear throughput scaling Θ(n) is achievable with Pareto-type fading models.

Original languageEnglish (US)
Article number5508608
Pages (from-to)3793-3806
Number of pages14
JournalIEEE Transactions on Information Theory
Volume56
Issue number8
DOIs
StatePublished - Aug 1 2010

All Science Journal Classification (ASJC) codes

  • Information Systems
  • Computer Science Applications
  • Library and Information Sciences

Keywords

  • Ad hoc networks
  • channel state information (CSI)
  • multiuser diversity
  • opportunistic communication
  • random connections
  • scaling law
  • throughput

Fingerprint Dive into the research topics of 'Throughput scaling of wireless networks with random connections'. Together they form a unique fingerprint.

  • Cite this